Alert archive / New Jersey / Small Craft Advisories in 2018

Small Craft Advisory 10, NWS Philadelphia/Mount Holly

January 24, 2018

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 24, 2018, 10:33 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2018, 10:33 PM EST (03:33 UTC)
Expired
Jan 25, 2018, 12:00 PM EST
In force
13 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

143 
WHUS71 KPHI 250333
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1033 PM EST Wed Jan 24 2018


ANZ450>455-251400-
/O.NEW.KPHI.SC.Y.0010.180125T0333Z-180125T1400Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1033 PM EST Wed Jan 24 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect until 9 AM EST Thursday.

* Location...The Atlantic coastal waters of New Jersey and
  Delaware. 

* Winds...Northwest 10 to 20 kt with gusts up to 30 kt.

* Seas...2 to 4 feet.

* Timing...in progress.

* Freezing Spray...a chance of freezing spray developing along the
  northern New Jersey coast toward dawn Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-251400-
/O.NEW.KPHI.SC.Y.0010.180125T0333Z-180125T1400Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1033 PM EST Wed Jan 24 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect until 9 AM EST Thursday.

* Location...Delaware Bay

* Winds...Northwest 10 to 20 kt with gusts up to 25 kt.

* Seas...1 to 2 feet.

* Timing...in progress. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
029 
WHUS71 KPHI 250816
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
316 AM EST Thu Jan 25 2018


ANZ450>455-251700-
/O.EXT.KPHI.SC.Y.0010.000000T0000Z-180125T1700Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 AM EST Thu Jan 25 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

* Location...The Atlantic coastal waters of New Jersey and 
  Delaware.

* Winds...Northwest 15 to 20 kt with gusts up to 30 kt.

* Seas...3 to 5 feet.

* Timing...Strongest wind gusts should occur between 7 am and 11 
  am.
  

* Freezing Spray...a chance of freezing spray developing along the
  northern New Jersey coast near sunrise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-251700-
/O.EXT.KPHI.SC.Y.0010.000000T0000Z-180125T1700Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
316 AM EST Thu Jan 25 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

* Location...Delaware Bay

* Winds...Northwest 5 to 15 kt with gusts up to 25 kt.

* Seas...1 to 3 feet...highest at the Bay entrance. 

* Timing...Strongest wind gusts should occur between 7 am and 11 
  am.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Drag
201 
WHUS71 KPHI 251702
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1202 PM EST Thu Jan 25 2018

ANZ430-431-450>455-251815-
/O.EXP.KPHI.SC.Y.0010.000000T0000Z-180125T1700Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1202 PM EST Thu Jan 25 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

The northwest wind will continue to diminish slowly this 
afternoon. As a result, the Small Craft Advisory has been allowed 
to expire.

$$

Iovino

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 24, 9:12 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 24, 9:12 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
912 PM EST Wed Jan 24 2018

.SYNOPSIS...
High pressure will build into the eastern United States through
the end of the week before proceeding offshore on Saturday. A
cold front will move through the region Sunday and Monday. High
pressure builds back into the Northeast by the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Stratocumulus remained trapped under a temperature inversion
continues this evening. The base of the inversion was around
850 to 800 HPa. Dry air building into our region on a west
northwest wind will continue to erode the clouds gradually
late tonight.

A mid level short wave trough located over the Ohio River Valley and
vicinity this afternoon will progress to the east. The feature is
expected to pass off the coasts of New Jersey and Delaware after
midnight. In response to this approaching trough, we had a few
reports of snow flurries earlier over southeastern PA and
northeastern MD. Any flurries should end once the trough moves
off shore after midnight.

Minimum temperatures are anticipated to favor the 20s in Delaware,
northeastern Maryland, southeastern Pennsylvania and New Jersey.
Readings should fall into the teens in the Poconos and in far
northern New Jersey.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Another mid level short wave trough approaching from the Great Lakes
is forecast to pass overhead on Thursday morning. Meanwhile, surface
high pressure will continue to build into our region from the west.

We are anticipating abundant sunshine for Thursday after some patchy
morning clouds. Temperatures are expected to be slightly below
normal in our region. The wind should favor the northwest around 10
MPH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Thursday night through Saturday...

High pressure will bring fair and tranquil weather through this
period. To begin the period Thursday night, the high crests over the
area bringing mainly clear skies and light winds allowing for good
radiational cooling. Little change to previous forecast which
indicates lows colder than model consensus as guidance has been
struggling with these type of patterns. Most of the north as
well as interior portions of NJ will see lows in the teens with
SE PA and the Delmarva a little warmer with lows in the 20s. The
high persists across the region Friday under mainly sunny skies
with high temps a little warmer than mid winter averages.

Another mild weekend is in store as high pressure slides off to the
east Friday night through Saturday setting up a return flow from the
SW. The next front and any associated precip holds off through the
day Saturday as the day will feature continuing sunshine with much
of the region experiencing highs well into the 50s...a little warmer
than the model consensus.

Saturday night through Wednesday...

Saturday night through Sunday, a relatively slow moving cold front
will push east across the area bringing some rainfall and will be
supported by a deepening upper level trough pushing into the east.
Best chances for rainfall look to be for the overnight hours of
Saturday night into the first part of Sunday. At this point,
rainfall amounts don't look to be too significant since the
system won't be tapping into quite as much moisture as some of
our recent ones. Temps stay warm enough for rain as lows
Saturday night will be mainly in the 40s with 50s again for many
areas Sunday.

Heading into early next week, the trend will be for cooling
temperatures due to cold advection in the east behind the front. We
still have to watch the behavior of a vort max diving through
the upper trough Monday as this will likely initiate a surface low
well off the coast and could also bring some rain/snow showers
across the area through Monday. However at this early juncture,
the system does not look to be a big precip maker for the area
since cyclogensis is indicated quite far to our east but we'll
need to watch this closely over the few days. Beyond this time,
progressive pattern continues with fair and seasonable weather
indicated heading into the middle of next week.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR. Ceilings around 4500 feet gradually clearing
after 06Z. Northwest wind 5 to 10 knots.

Thursday...VFR. Mainly clear. Northwest wind around 10 knots.

Outlook...

Thursday night and Friday: VFR with light/variable winds. High
confidence.

Friday night and Saturday: VFR with winds between southeast and
southwest 5 to 15 kts (potentially stronger near the coast and
in Delmarva). Average confidence.

Saturday night: South to southwest winds 5 to 15 kts
(potentially stronger near the coast) with increasing
cloudiness. Increasing chances of rain, especially west of PHL,
with sub-VFR conditions possible. Below average confidence.

Sunday: Periods of sub-VFR conditions likely with a good chance
of rain. Winds generally southwest 5 to 15 kts. Average
confidence.

Sunday night and Monday: Periods of sub-VFR conditions possible with
chances for rain/snow showers. Below average confidence.

&&

.MARINE...
The wind is forecast to remain out of the west and northwest for
tonight and Thursday. Sustained wind speeds are expected to be in
the 10 to 20 knot range. Along the northern and Central New
Jersey Atlantic Coastal waters, a brief period of wind gusts
between 25 and 30 knots is possible through the evening hours. A
marine weather statement has been issued.

Wave heights on our ocean waters are expected to be 2 to 4 feet
while waves on Delaware Bay should be 2 feet or less.

Outlook...

Thursday night through Friday night: No headlines anticipated.
Fair weather.

Saturday and Saturday night: Low-end advisory (south to
southwest) winds and seas possible, especially off the NJ coast.

Sunday: Southwest winds may gust around 20 kts or so, but the
current forecast is for sub-advisory conditions. A good chance
of rain, with visibility restrictions possible.

Sunday night through Monday: Periods of SCA conditions possible,
especially by late Monday. Continuing chances for rain and
associated visibility restrictions.

&&

.HYDROLOGY...
After coordinating with county emergency managers earlier this
afternoon, a Flood Watch was issued for Warren, Monroe, and
Northampton counties. For now, it will run through Thursday
afternoon.

Water is backing up from a restriction or jam. These elevated water
levels can be seen at the Tocks Island USGS River Gauge. River ice
currently exists just downstream from Smithfield Township upstream
to about Bushkill. The ice is mostly bank to bank. Although Tocks
Island is measuring higher water, because there is ice present,
exact water levels may not be representative. This is normal when
ice is present.

Areas that are most susceptible to ice jam flooding include, but are
not limited to Shawnee on Delaware, Smithfield Township
Pennsylvania, and locations upstream to near Bushkill.

Keep in mind that flooding impacts that are normally seen with
freshwater moving downstream can vary with water backing up.

As the river ice fractures and releases, additional restrictions or
ice jams could develop further downstream.

As we've been saying all of january, since ice jams can not be
predicted with certainty, the best approach is awareness and to take
notice of day to day changes.

&&

.CLIMATE...
For what its worth: ACY is already 8" above the entire seasonal
normal snowfall... 24.2" vs entire season 16.2.

January average temps...negative departure will warm another
degree or degree and one half for the rest of the month over the
entire area so that monthly norms will be below normal except
possibly ABE and PHL.

For PHL: Based on our forecast these last 7 days of the month,
the month will average normal. That is about 1.2F warmer than an
in-house prediction on the 18th.

So, food for thought. if one were to look at monthly averages
as a determinant of climate, one might look back at PHL climate
for January and not see anything unusual (presuming we end up
within 1F of normal). Except we all know better.

The two week period of December 24-Jan 6 was the third coldest
in that period of time for PHL, using climate perspectives and
looking back 146 years=equivalent to living in Milwaukee.

Wilmington was 2nd coldest looking back 125 years for that
specific two week period and also equivalent to living in
Milwaukee.

Atlantic City was 3rd coldest.

For Allentown looking back 96 years, that two week period was
the coldest ever for that time frame and equivalent to living a
normal day-day life in Anchorage.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Thursday afternoon for PAZ055-062.
NJ...Flood Watch through Thursday afternoon for NJZ007.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Iovino/Johnson
Short Term...Iovino
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Iovino/Johnson
Marine...Fitzsimmons/Iovino/Johnson
Hydrology...
Climate...
Hazardous weather outlook, Jan 24, 3:35 PM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
335 PM EST Wed Jan 24 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-008>010-012>027-PAZ054-060-
061-070-071-101>106-252045-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Berks-Lehigh-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
335 PM EST Wed Jan 24 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ007-PAZ055-062-252045-
Warren-Monroe-Northampton-
335 PM EST Wed Jan 24 2018

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-252045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
335 PM EST Wed Jan 24 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in New Jersey, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.